Arizona, 2011Flash Flood in Arizona, July 26, 2011
July 26, 2011 · NWS VEF · 1 event in 1 county or zone
A few thunderstorms developed along the leading edge of a dry air mass as it pushed into monsoon moisture. One storm produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms developed along the leading edge of a dry air mass as it pushed into monsoon moisture. One storm produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 26, 10:12 AM MST, 3 hours 1 minute earlier.
Area forecast discussion, Jul 26, 10:12 AM MST, 3 hours 1 minute before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1012 AM PDT TUE JUL 26 2011
.SYNOPSIS...DRIER AIR WILL PUSH IN FROM THE WEST TODAY THROUGH
WEDNESDAY. THUNDERSTORM CHANCES WILL MAINLY BE LIMITED TO AREAS EAST
OF LAS VEGAS BY THIS AFTERNOON AND TO JUST MOHAVE COUNTY WEDNESDAY.
MOISTURE WILL BEGIN TO PUSH BACK IN AS EARLY AS THURSDAY...WITH
THUNDERSTORM CHANCES SPREADING AREAWIDE BY SATURDAY. HIGH
TEMPERATURES WILL BE NEAR NORMAL THROUGH THE WEEK.
&&
.UPDATE...AN AREA OF WEAK VORTICITY PASSING OVER CLARK AND SOUTHEAST
LINCOLN COUNTY IS RESULTING IN SCATTERED SHOWERS. MEANWHILE...LATEST
WV IMAGERY INDICATES DRY SOUTHWEST FLOW QUICKLY SPREADING FROM WEST
TO EAST ACROSS THE FORECAST REGION...WITH THE LEADING EDGE OF DRIER
AIR LOFT JUST OVER EASTERN CLARK AND SOUTH ALONG THE COLORADO RIVER
VALLEY. NO MAJOR CHANGES WILL BE NEEDED TO THE CURRENT
FORECAST...WITH ANY ACTIVITY DURING THE AFTERNOON STILL EXPECTED TO
BE MAINLY OVER MOHAVE COUNTY.
-KENNEDY-
&&
.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS AT 8 TO 10 KNOTS WILL
ACCOMPANY OCCASIONAL SHOWERS THROUGH EARLY AFTERNOON. SKIES WILL BE
BKN TO OVC AT AROUND 14 TO 16KFT WITH SOME LOWERING NEAR SHOWERS.
SOME BRIEF ENHANCEMENT/VARIABILITY IN WINDS WILL BE POSSIBLE WITH
SHOWERS AROUND BUT GUSTS ARE EXPECTED TO REMAIN BELOW 20KTS.
CIGS/VIS ARE NOT EXPECTED TO BE DRAMATICALLY RESTRICTED. SOUTHWEST
WIND GUSTS ARE EXPECTED LATER THIS AFTERNOON BUT THE TIMING IS MORE
CHALLENGING DUE TO THE EARLY MORNING CLOUD COVER.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...BKN TO OVC CLOUD COVER AT 14 TO 16K CAN BE EXPECTED
OVER CLARK...LINCOLN...AND MOHAVE COUNTIES TODAY WITH SCATTERED
SHOWERS. A WEST TO EAST REDUCTION IN CLOUD COVER IS EXPECTED THIS
AFTERNOON. WINDS WILL GENERALLY BE BETWEEN 10 TO 15 KTS WITH GUSTS
LIKELY BUILDING IN IN THE AFTERNOON.
-GIBBS-
&&
.PREV DISCUSSION...
253 AM PDT TUE JUL 26 2011
.SHORT TERM...QUITE A BIT OF MOISTURE STILL OVER THE EASTERN HALF OF
THE FORECAST AREA AND SOME SHOWERS AND THUNDERSTORMS LINGERING
OVERNIGHT. THE MOST ACTIVE REGION EARLY THIS MORNING WAS NORTHERN
MOHAVE COUNTY DUE TO THE INFLUENCE OF A DISTURBANCE MOVING
NORTH/NORTHEAST THROUGH WESTERN ARIZONA. MODELS ACTUALLY DEPICT TWO
SEPARATE VORTICES...BOTH OF WHICH WILL MAINLY IMPACT POINTS NORTH
AND EAST OF MOHAVE COUNTY TODAY. DRIER AIR WILL CONTINUE TO PUSH
EAST INTO THE FORECAST AREA DURING THE DAY PUTTING AN END TO THE
SHOWERS OVER MOST OF SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA THIS
MORNING. MOHAVE COUNTY AND FAR EASTERN PORTIONS OF LINCOLN...CLARK
AND SAN BERNARDINO COUNTY COULD STILL SEE THUNDERSTORMS THIS
AFTERNOON AS MOISTURE AND WEAK INSTABILITY LINGER. IF THE GFS
VERIFIES HOWEVER...THE DRY AIR WILL PUSH EAST A BIT
FASTER...LIMITING ANY THUNDERSTORM CHANCES TO JUST EASTERN MOHAVE
COUNTY. I WENT WITH THE SLOWER NAM12. WHILE THE DRY AIR DOES MAKE
SOME ADDITIONAL EASTWARD PROGRESS TONIGHT AND WEDNESDAY...MODELS
NEVER QUITE FLUSH THE MOISTURE OUT OF MOHAVE COUNTY AND I KEPT A
SLIGHT CHANCE OF THUNDERSTORMS IN EASTERN MOHAVE COUNTY AND ALONG
THE UTAH BORDER IN LINCOLN COUNTY. STRONG HIGH PRESSURE OVER THE
FOUR CORNERS COMBINED WITH THE TROUGH WEAKENING OVER THE PACIFIC
NORTHWEST AND NORTHERN ROCKIES WILL ALLOW MOISTURE TO PUSH RIGHT
BACK IN BY THURSDAY NOW...FASTER THAN EARLIER THOUGHT SO THERE WILL
BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF MOHAVE COUNTY AND UP
ACROSS EASTERN CLARK AND MOST OF LINCOLN COUNTY.
.LONG TERM...FRIDAY THROUGH MONDAY...NOT MUCH CHANGE IN THE GRIDS AS
THE FLOW LOOKS TO REMAIN SOUTHEAST THROUGH MUCH OF THE PERIOD. THIS
SHOULD CONTINUE TO DRAW MOISTURE INTO THE AREA THROUGH THE WEEK AND
BRING A CHANCE OF THUNDERSTORMS TO THE AREA EACH AFTERNOON. GFS IS
SHOWING A COUPLE OF EASTERLY WAVES APPROACHING THE AREA DURING THE
EXTENDED PERIOD AND COULD HELP ENHANCE THUNDERSTORM COVERAGE...
ESPECIALLY TO THE WEST...BUT THESE SEEM TO BE WEAK AND AM NOT
PUTTING MUCH FAITH IN THESE ACTUALLY DEVELOPING AS OF YET. BOTH THE
ECMWF AND GFS ARE SHOWING A DRYING TREND LATE IN THE PERIOD AS A
WEAK TROUGH APPROACHES THE WEST. ONCE AGAIN THIS COULD DRIVE
MONSOONAL MOISTURE EAST...BUT WILL LEAVE A CHANCE OF THUNDERSTORMS
IN FOR THE FAR EASTERN AREAS. TEMPERATURES LOOK TO REMAIN CLOSE TO
NORMAL...BUT IF THE DRIER AIR MOVES IN LATE IN THE PERIOD WE COULD
SEE TEMPERATURES SEVERAL DEGREES ABOVE NORMAL.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
HARRISON/GORELOW
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 26, 4:09 AM MST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
409 AM PDT TUE JUL 26 2011
AZZ001>003-036-CAZ519>527-NVZ014>022-270700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
409 AM PDT TUE JUL 26 2011 /409 AM MST TUE JUL 26 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
DRY AIR WILL CONTINUE TO PUSH IN FROM THE WEST BUT ENOUGH MOISTURE
AND INSTABILITY WILL LINGER TO PRODUCE A CHANCE OF THUNDERSTORMS
IN AREAS GENERALLY EAST OF LAS VEGAS. BRIEF HEAVY RAIN AND GUSTY
WINDS WILL BE POSSIBLE WITH THE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS CHANCES WILL BE LIMITED TO MAINLY EASTERN MOHAVE
COUNTY ON WEDNESDAY AS DRY AIR PUSHES A LITTLE FARTHER EAST. THIS
PUSH OF DRY AIR WILL BE SHORT LIVED HOWEVER. HIGH PRESSURE
STRENGTHENING OVER THE FOUR CORNERS WILL START TO PUSH MOISTURE
BACK INTO THE AREA FROM THE SOUTHEAST THURSDAY AND MOST AREAS WILL
SEE A CHANCE OF THUNDERSTORMS SATURDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 26, 12:17 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1217 PM PDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM HEAVY RAIN COLORADO CITY 36.99N 112.98W
07/26/2011 E0.00 INCH MOHAVE AZ LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS STREET FLOODING IN COLORADO CITY
AND SEVERAL BASEMENTS THAT HAVE FLOODED. WATER IS
GENERALLY RECEEDING AT THIS TIME.
&&
JGGFlash Flood, Mohave
- When
- July 26, 1:13 PM MST to 3:00 PM MST
- Where
- Mohave County, 1.16 mi WNW of Colorado City to 1.21 mi WNW of Colorado City
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.986, -112.990
Water flowed out of the mountains northeast of Colorado City, closing several roads and also getting into the basements of several homes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Massachusetts, July 26, 20111 death · 58 kt wind · 5 events
- Hail and Damaging Winds in Massachusetts, July 26, 20112 injured · $1.9 million · 3 in hail · 26 events
- Flash Flooding and Damaging Wind in Utah, July 26 to 27, 2011$425,000 · 51 kt wind · 6 events
- Wildfire in Texas, July 26 to 31, 2011$250,000 · 1 event
- Hail and Damaging Winds in Connecticut, July 26, 2011$134,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in New York, July 26, 2011$76,000 · 1.25 in hail · 8 events
- Tornadoes and Hail in New York, July 26, 2011$30,000 · EF0 · 15 events
- Wildfire in Texas, July 26 to 27, 2011$50,000 · 2 events
- Tornadoes and Flash Flooding in South Dakota, July 26 to 27, 2011EF0 · 26 events
- Lightning Strike in Montana, July 26, 20113 injured · 1 event
- Excessive Heat in Kansas, July 26 to 31, 201123 events
- Damaging Winds in Connecticut, July 26, 2011$20,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316397.